A total of 30-91% of ADRs could be avoided, thus saving health system resources and reducing harm to patients [22
]. To work together toward ADR prevention, physicians, nurses, and pharmacists should be aware of potential clinical problems by assessing medicines that a patient has used recently; allergies or unusual reactions to any medicine, food, or product; special dietary or eating restrictions; and whether the patient is pregnant, breast-feeding, or planning pregnancy in the near future [23
]. New drugs should also be closely monitored to avoid unknown and severe ADRs [24
The fundamental role of pharmacovigilance centres is to collect and process data regarding ADRs and to support hospitals in the identification of these reactions [25
]. The centres’ actions serve to reduce risks related to medication usage, improve patients’ quality of life, prevent iatrogenic diseases, and minimise health expenses.
The frequency of ADRs found in this study, which was based on inpatient records, was 3.1%. This value could have been greater if HGP had adopted intensive monitoring techniques or computer programs to supervise ADRs. The main reason for this low number is that our data were derived from spontaneous reporting. The ADR rate was low compared with the results of a meta-analysis conducted by Lazarou et al. [12
], who reported that 15.1% of hospitalised patients develop an ADR. Other factors that may have contributed to this low number include the non-reporting of mild ADRs and the lack of guidelines and procedures for identification, registration, and notification. Reluctance to register ADRs persists, especially among nurses, as the registering of ADRs could signal medical mistakes or poor quality of care. This reluctance results in fewer ADR notifications and was also observed in Sobravime’s study [13
There is no agreement among studies regarding the incidence of ADRs with respect to gender. Certain authors [3
] have reported that women are more susceptible to ADRs, possibly due to their high medication use, obstetric complications, and metabolic alterations due to hormone levels. Other researchers [26
] have found the incidence of ADRs to be unrelated to gender, which supports our finding that ADRs did not differ significantly between men and women.
Age is considered a risk factor for the occurrence of ADRs [29
]. Therefore, children and the elderly, due to metabolic system alterations, require careful orientation and follow-up to avoid ADR occurrences and complications. However, in our study, the incidence of ADRs in adults (61.0%) was significantly higher than that in the other age groups [26
]. These results seem to contradict those of Passarelli [4
], who found that the elderly have a higher risk of ADRs. These conflicting results may be due to the dosage adjustments of paediatric and geriatric prescriptions as well as the higher number of young adults who are hospitalised at HGP.
The incidence of adverse reactions increases exponentially, but not necessarily simultaneously, with the number of drugs administered during a certain period [6
]. Our study demonstrated that the usage of 6 to 10 medications per patient increased the risk of ADRs in 7.4% of cases.
Extension of hospital stay is also considered a risk factor for ADRs [26
]. The highest ADR frequency (approximately 50%) occurred during the first five days of hospitalisation. The minimum time prior to the development of ADRs was 1 day of hospitalisation, the median time was 6 days, and the maximum time was 180 days. The percentage of reactions that manifested during a period of 11 to 30 days of hospitalisation was 31.6%, which is equivalent to the average percentage of reactions among inpatients of the Orthopaedics and General Medicine Departments at HGP.
The higher ADR rate in young adults is related to the higher ADR frequency in the Orthopaedics Department (25%). These results revealed a correlation between the elevated number of young adults hospitalised and the number of traumas caused by motorcycle accidents, which are the second most common cause of hospitalisation at HGP. The second and third highest prevalence of ADRs occurred in the General Medicine (22%) and Oncology (16%) Departments, most likely due to the greater exposure to medication in the General Medicine Department and to the adverse effects of antineoplastic medications in the Oncology Department.
It was observed that several organ systems were affected by medications. However, in accordance with other studies [4
], the highest frequency (48.4%) of adverse reactions occurred in the dermatological system, manifesting as formication, skin rashes, flushing, and dried skin. Eleven reactions were registered simply as allergic reactions with no further description in the records regarding the associated reaction manifestation, compromising the quality of the records and the notification process.
In our study, analgesics caused the highest rate of ADRs, followed by antibiotics. Our results are in accordance with those of a study by Bates [32
], possibly due to the elevated consumption of such medications at HGP. Risperidone, olanzapine, ceftriaxone, vancomycin, and furosemide were responsible for severe ADRs (type B); although the medications’ dose dependence and pharmacological properties were not indicated in the reports, severe ADR cases are frequently immune- or genetically related and usually prolong hospitalisation or require follow-up treatment. However, the majority of the ADRs studied were type A reactions (84.2%).
Due to intervention, the majority of ADRs were of moderate severity, and there was a significant difference in the degree of severity of the ADRs based on the records analysed.
A few doctors were able to control the ADRs by discontinuing the offending medication (50%). In other cases, clinical treatments were implemented using antihistamines, corticoids, antidotes, zinc dioxide, and vitamin creams to relieve symptoms, whereas no treatment was administered in some cases either due to the presence of only a mild ADR or because the offending medication was unknown (13%).
In conclusion, the ADRs that occurred at our hospital are comparable to those reported by other studies performed in Brazilian and foreign hospitals; nevertheless, certain aspects were different. The number of prescribed drugs and the length of drug use constitute risk factors for ADRs; monitoring these factors requires a review of clinical protocols, the quality of the prescription, and the therapeutic arsenal. Among the prescribed medications, metamizole, tramadol, and vancomycin caused the most ADRs due to their frequent usage and the inherent characteristics of these drugs. It is evident that pharmacovigilance systems are needed to facilitate ADR follow-ups by health professionals directly involved in patient care.